Illinois, 2021

Ice Storm and Winter Weather in Illinois, January 1, 2021

January 1, 2021 · NWS LOT · 22 events in 22 counties and zones

Mainly freezing rain fell across east central Illinois during the morning of January 1st producing a widespread area of one quarter inch or more of ice accumulation south of Interstate 80. Light freezing rain fell across much of northern Illinois during the late morning into the early afternoon, producing a light glaze of ice with accumulations up to one tenth of an inch.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Mainly freezing rain fell across east central Illinois during the morning of January 1st producing a widespread area of one quarter inch or more of ice accumulation south of Interstate 80. Light freezing rain fell across much of northern Illinois during the late morning into the early afternoon, producing a light glaze of ice with accumulations up to one tenth of an inch. There was a brief lull in the precipitation in the early to mid afternoon and then a band of snow moved across the area, producing snowfall amounts of 1 to 2 inches. A wintry mix continued into the early evening across parts of east central Illinois.

Several trees and power lines were brought down by the ice in Ford and Livingston counties with power outages reported. At least a quarter inch of ice was reported 3 miles north of Crescent City and 7 miles north of Watseka, both in Iroquois County. Ice was measured at 0.37 inches 2 miles north of Carbon Hill in Grundy County and measured at 0.28 inches 3 miles west of Irwin in Kankakee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 1, 3:18 AM CST, 27 minutes earlier.

Area forecast discussion, Jan 1, 3:18 AM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
318 AM CST Fri Jan 1 2021

.SHORT TERM...
317 AM CST

Through Saturday...

The winter storm expected to impact the area today continues to
be the primary weather concern. This promises to produce a
significant amount of precipitation across most of the area, with
much of it today falling as freezing rain, especially along and
south of I-80. Considering that temperatures today will likely
hover around freezing with the northeasterly surface winds,
several hours of freezing rain are expected along and south of
I-80. For this reason, we have expanded the ice storm waring by
another tier counties, where icing of 0.3-0.4 inches will be
likely. Farther north, the precipitation is likely to be in the
form of a wintry mix of snow, sleet and freezing rain, due to a
weaker warm layer aloft. However, I still would not be surprised
to see decent ice accumulations approaching a 1/4 into parts of
the Chicago metro area.

Precipitation will linger into this evening as a deformation band
sets up over the area as the mid-level system moves across the
area. Precipitation type will likely shift to snow late this
afternoon and evening, especially areas along and north of I-80.
In this area 1 to 4 inches of snow are expected before the
precipitation comes to an end later in the evening.

For headlines it is tricky. Because we feel the icing threat will
be more significant than earlier thought into at least southern La
Salle and Grundy, we have added them to the ice storm warning
that is valid from 15z (9am) today through 00z (6pm) this evening.
These two counties were previously in a winter weather advisory
that ran through 06z (midnight) tonight to cover both the icing
today and the snow this evening. Since it appears most of the
icing should be ending by 6 pm we have opted to end the warning at
this time. Since we don't traditionally have two headlines in
effect for the same county, we currently do not have the advisory
continuing into this evening for these counties. While this is the
case, expect travel to continue to be hazardous across the area
into this evening before the snow ends during the late evening
hours.

KJB

&&

.LONG TERM...
254 PM CST

Saturday through Thursday...

Saturday through Sunday: Dry conditions are expected through the day
Saturday as ridging briefly crosses the CWA in the morning. Low
stratus may linger under the subsidence inversion, though winds
across the inversion should be strong enough to mix in some dry air
to keep cloud coverage lower.

An upper low will track from the southern Great Plains Saturday
morning to near Lake Erie by Sunday afternoon. Decent mid-level
lapse rates combined with compact forcing from the low supports at
least some minor snow accumulation under an inch for primarily the
southeast 2/3 of the CWA, including most of the Chicago metro,
Saturday night into Sunday morning. There is the potential for a
narrow axis of a couple inches of snow somewhere across the
southeast CWA under a deformation axis, so continue to monitor the
forecast for this period for updates.

Monday through Thursday: A quick-moving mid-level wave will track
across the far northern Great Lakes Monday afternoon and evening,
but precip should remain north of the area. Otherwise, the pattern
turns more active across the central CONUS Wednesday through the end
of the week with a wound-up upper low potentially affecting the
region on Thursday.

Kluber

&&

.AVIATION...
For the 06Z TAFs...

Primary forecast concerns include...

Freezing rain/sleet late Friday morning into Friday afternoon.
Ifr/lifr cigs/vis Friday.
Period of snow Friday evening.
Strong/gusty northeast winds Friday/Friday evening.

For the rest of tonight...still quite a bit of uncertainty for
mvfr cigs. Low clouds have cleared out over much of northern IL
but patches remain along with a band of mvfr cigs over the lake.
Its possible mvfr cigs have a better chance of becoming bkn by
morning but will continue with scattered mention for now. With
the clearing of the low clouds...some light fog/mist has developed
and this will likely continue unless low clouds fill back in.

No significant changes to the rest of the forecast. Precipitation
is still expected to spread across the Chicago terminals during
the late morning. A 3-5 hour period of freezing rain looks on
track. However...there is increasing confidence for a shorter
period of possible sleet mixed with snow. This would occur just
after precipitation begins. Adjusted tempo timing slightly and
also lowered vis to 1sm. Its possible some brief vis under 1sm
will occur if this band of sleet/snow occurs. Precipitation will
slowly change over to mainly rain from south to north into the
early afternoon. There remains uncertainty as to how far north the
rain reaches and it likely would not get much further north than a
dpa/ord line. By late afternoon...precipitation begins to switch
back over to snow as colder air spreads back into the area and a
3-5 hour period of light to possibly moderate snow is expected
Friday evening. Lowered vis to 1sm at ord/dpa during this time
period but its possible a period of vis under 1sm may occur. This
snow will end from west to east late Friday evening.

Cigs will lower into ifr with the precipitation arrival and likely
to lifr during the afternoon. Trended slightly lower with cigs in
this forecast but only medium confidence. Cigs may remain lifr in
the snow Friday evening but quick improvement is expected after
the snow ends. Even when precipitation rates are light...during
the early/mid afternoon...there may still be prevailing 1-2sm vis
especially north of a jot/mdw line and confidence is low for vis
Friday afternoon. If clouds scattered out early Saturday
morning...there may be some potential for fog.

Easterly winds will increase to 10-12kts by morning with speeds
and gusts increasing by late morning with gusts into the lower/
mid 20kt range into Friday evening. Directions will turn more to
the northeast in the afternoon and then northerly Friday evening
and eventually to the north/northwest late Friday evening. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Ice Storm Warning...ILZ023-ILZ032-ILZ033-ILZ039 until 6 PM
     Friday.

     Ice Storm Warning...ILZ019-ILZ021...9 AM Friday to 6 PM Saturday.

     Winter Weather Advisory...ILZ010-ILZ011-ILZ012-ILZ013-ILZ020-
     ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-ILZ108...9 AM Friday to
     midnight Saturday.

IN...Winter Weather Advisory...INZ001-INZ002...9 AM Friday to
     midnight Saturday.

     Winter Weather Advisory...INZ010-INZ011-INZ019 until 6 PM Friday.

LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742...9 AM Friday to 9
     AM Saturday.

     Small Craft Advisory...LMZ743-LMZ744-LMZ745...9 AM Friday to
     noon Saturday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Dec 31, 3:21 PM CST, 12 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
321 PM CST Thu Dec 31 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-012130-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
321 PM CST Thu Dec 31 2020 /421 PM EST Thu Dec 31 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Limited Non Thunderstorm Wind Risk.
  Significant Ice Accumulation Risk, mainly across Central Illinois.
  Elevated Snow Risk.

DISCUSSION:

A mix of snow, freezing rain, sleet, and rain is expected across
Illinois tomorrow. Primarily snow is expected generally northwest
of a line from Byron to Waukegan, a mix along the I-88 and I-80
corridors, and freezing rain south of I-80. Generally up to a
quarter inch of ice is expected, though totals may approach a
third of an inch across central Illinois. Gusty northeast winds
combined with the weight of ice accumulations may lead to downed
tree limbs and power lines.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-012130-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
321 PM CST Thu Dec 31 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday and Saturday...
  Hazardous conditions for small craft are likely.

Borchardt

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter weather, 5 ice storm. Local standard time, as filed.

Ice Storm, Iroquois

When
January 1, 3:45 AM CST to 9:00 PM CST
Where
Iroquois forecast zone
Reported by
CoCoRaHS
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

Ice Storm, Ford

When
January 1, 3:45 AM CST to 9:00 PM CST
Where
Ford forecast zone
Reported by
911 Call Center
Coordinates
40.597, -88.223 (the zone’s center; the record gives no point)

Ice Storm, Livingston

When
January 1, 4:45 AM CST to 9:00 PM CST
Where
Livingston forecast zone
Reported by
911 Call Center
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

Winter Weather, La Salle

When
January 1, 6:00 AM CST to 9:30 PM CST
Where
La Salle forecast zone
Reported by
Trained Spotter
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Ice Storm, Kankakee

When
January 1, 6:30 AM CST to 10:30 PM CST
Where
Kankakee forecast zone
Reported by
CoCoRaHS
Coordinates
41.138, -87.862 (the zone’s center; the record gives no point)

Winter Weather, Lee

When
January 1, 7:30 AM CST to 9:30 PM CST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Ice Storm, Grundy

When
January 1, 7:30 AM CST to 10:00 PM CST
Where
Grundy forecast zone
Reported by
CoCoRaHS
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Winter Weather, Eastern Will County

When
January 1, 7:45 AM CST to 10:30 PM CST
Where
Eastern Will County forecast zone
Reported by
Trained Spotter
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Winter Weather, Southern Will County

When
January 1, 7:45 AM CST to 10:30 PM CST
Where
Southern Will County forecast zone
Reported by
Trained Spotter
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Winter Weather, Northern Will County

When
January 1, 8:00 AM CST to 10:30 PM CST
Where
Northern Will County forecast zone
Reported by
Trained Spotter
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Winter Weather, Ogle

When
January 1, 8:30 AM CST to 9:30 PM CST
Where
Ogle forecast zone
Reported by
Trained Spotter
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Winter Weather, De Kalb

When
January 1, 8:30 AM CST to 9:45 PM CST
Where
De Kalb forecast zone
Reported by
Trained Spotter
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Winter Weather, Southern Cook County

When
January 1, 8:30 AM CST to 11:00 PM CST
Where
Southern Cook County forecast zone
Reported by
Trained Spotter
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Winter Weather, Kendall

When
January 1, 8:30 AM CST to 10:00 PM CST
Where
Kendall forecast zone
Reported by
Trained Spotter
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Winter Weather, Kane

When
January 1, 9:00 AM CST to 10:00 PM CST
Where
Kane forecast zone
Reported by
Trained Spotter
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Winter Weather, Du Page

When
January 1, 9:00 AM CST to 10:30 PM CST
Where
Du Page forecast zone
Reported by
Trained Spotter
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Winter Weather, Central Cook County

When
January 1, 9:00 AM CST to 11:00 PM CST
Where
Central Cook County forecast zone
Reported by
Trained Spotter
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Winter Weather, Northern Cook County

When
January 1, 9:00 AM CST to 11:00 PM CST
Where
Northern Cook County forecast zone
Reported by
Trained Spotter
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Winter Weather, Winnebago

When
January 1, 9:15 AM CST to 9:30 PM CST
Where
Winnebago forecast zone
Reported by
Trained Spotter
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Winter Weather, Boone

When
January 1, 9:15 AM CST to 9:30 PM CST
Where
Boone forecast zone
Reported by
Trained Spotter
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Winter Weather, McHenry

When
January 1, 9:15 AM CST to 9:30 PM CST
Where
McHenry forecast zone
Reported by
Trained Spotter
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Winter Weather, Lake

When
January 1, 9:30 AM CST to 10:30 PM CST
Where
Lake forecast zone
Reported by
Trained Spotter
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936646, 936647, 936649, 936640, 936648, 936633, 936650, 936645, 936652, 936644, 936634, 936635, 936641, 936651, 936638, 936639, 936642, 936643, 936631, 936632, 936636, 936637.